Submit Data |  Help |  Video Tutorials |  News |  Publications |  FTP Download |  REST API |  Citing RGD |  Contact   

TNF/TNFR1 signaling mediates doxorubicin-induced diaphragm weakness.

Authors: Gilliam, LA  Moylan, JS  Ferreira, LF  Reid, MB 
Citation: Gilliam LA, etal., Am J Physiol Lung Cell Mol Physiol. 2011 Feb;300(2):L225-31. Epub 2010 Nov 19.
Pubmed: (View Article at PubMed) PMID:21097524
DOI: Full-text: DOI:10.1152/ajplung.00264.2010

Doxorubicin, a common chemotherapeutic agent, causes respiratory muscle weakness in both patients and rodents. Tumor necrosis factor-alpha (TNF), a proinflammatory cytokine that depresses diaphragm force, is elevated following doxorubicin chemotherapy. TNF-induced diaphragm weakness is mediated through TNF type 1 receptor (TNFR1). These findings lead us to hypothesize that TNF/TNFR1 signaling mediates doxorubicin-induced diaphragm muscle weakness. We tested this hypothesis by treating C57BL/6 mice with a clinical dose of doxorubicin (20 mg/kg) via intravenous injection. Three days later, we measured contractile properties of muscle fiber bundles isolated from the diaphragm. We tested the involvement of TNF/TNFR1 signaling using pharmaceutical and genetic interventions. Etanercept, a soluble TNF receptor, and TNFR1 deficiency protected against the depression in diaphragm-specific force caused by doxorubicin. Doxorubicin stimulated an increase in TNFR1 mRNA and protein (P < 0.05) in the diaphragm, along with colocalization of TNFR1 to the plasma membrane. These results suggest that doxorubicin increases diaphragm sensitivity to TNF by upregulating TNFR1, thereby causing respiratory muscle weakness.

Annotation

Disease Annotations
Objects Annotated

Additional Information

 
RGD Object Information
RGD ID: 5130943
Created: 2011-04-15
Species: All species
Last Modified: 2011-04-15
Status: ACTIVE



NHLBI Logo

RGD is funded by grant HL64541 from the National Heart, Lung, and Blood Institute on behalf of the NIH.